chlorahexidine dressing kits

  1. 0
    Interested in knowing if anyone else has problems with rashes caused by chloraprep on PICC sites. Work in home infusion and there appear to be some nurses who do not allow it to dry prior to applying the dressing itself. This results in a contact dermatitis reaction that sometimes is so intense it actually spreads beyond the site. I switch to a different dressing kit with Excel or Povidine and Alcohol and switch the dressing as well. Anyone else encountered this? Just curious if it is perhaps widespread or isolated to the specific dressing kits we use.
    thanks
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 9 Comments so far...

  4. 0
    We use the CHG cleaners and haven't noticed a problem.
  5. 0
    thanks so much for your reply! The kits we have are imported from Mexico and we are wondering if it is perhaps that the chlorahexidine solution is too strong or is it that some of the nurses do not allow it to dry before placing on the dressing.
  6. 0
    Are the nurses using a skin prep? If that isn't allowed to completely dry before putting the dressing on, that could be causing skin irritation as well.

    Also, are the nurses stretching the dressing when applying it? That can also cause skin irritation.

    Here's a link that has some good info:
    http://tinyurl.com/tegaderminfo2010
  7. 0
    You do not really want to switch as the CDC cleary recommends the CHG for the insertion prep as well as the on-going care of the site. CHG and Povidone iodine basically kills all the same germs fungus ect BUT it is far superior in that it PERSISTS on the skin..originally reported as up to 6 hrs and subsequently reported lasting up to 48hrs. That has a lot going for it..wheras betadine just does its job for the short time you are doing the scrub
  8. 0
    Interesting.
    Are your kits branded?
    The kits I'm using are 'ACTASEPT with 2% CHG solution' and are put out by Medical Action Industries. They don't say where they are manufactured or imported from.

    I've got half a dozen home PICC cases who after weeks to months of no problems suddenly all rashed up in the same week. A couple of them I have had to switch to betadine & alcohol to get their sites cleared up (I know, not ideal but better than losing the site due to open, weeping sores).

    Since it's bound to come up...
    Yes, the same nurse is doing all the dressing changes and is doing them the same way.
    The same supplies used on every patient, all the supplies are delivered by the case to share among them.
    Yes, the chloraprep is being allowed to dry.
    Yes, the SkinPrep is being allowed to dry (on those who use it).
  9. 0
    That is the same brand I use at both my jobs one of them being a home infusion company. Yes the 2 % in a 70 % IPA formula is the one you want and should be using. As you are aware, it is OK to use an alternate cleansing agent should a complication arise as you have experienced and it sounds as if you are doing the proper technique and allowing everything to air dry. What kind of TSM are you using? This is what I have found to be true in home care. Sometimes you need to make dressing change modifications in the home care setting for a variety of reasons. Hospital pts are just hanging out in bed not doing much of anything. Home pts are much busier with life in general...they shower and bathe more frequently..they tend to be more active and sweat more and use their arms more. In the summer where I live we are often over 100 degrees and often we have to change to at least twice weekly dressing changes unless they only stay at home with the AC on. Have you had a recent temperature change recently or has the pt been showering or bathing and allowing the dressing to get slightly wet and then just letting it air dry.???......this alone can cause a rash and irritation. So nothing may have changed with your nursing care at all ...sometimes you have to be a detective and then try different things...aim to find the cause. It seems that if you were using the CHG successfully and then suddenly you get a rash. that thre cause is most likely something else....also make sure you are not covering the TSM dressing with too much tape the TSM needs to be allowed to do its job and be moisture vapor permeable. Are you using a securement device and are you changing that with EVERY dressing change.???? I often see pts come in to the hospital and the stat loc has not been changed in weeeks and I see real ugly skin irritation
  10. 0
    If it was one patient I can see where a change in habit could have an effect but this is 6 patients.

    No real change in the weather also some of these patients are 150+ miles apart in a region with a very mixed climate due to the geography (I saw both snow & 70 degree sunshine yesterday).

    Any taping is done using Mefix and windowed.
    If they get sticky around the taped edges it's removed with mineral oil.
    I use the Tegaderm that comes in the kits.
    Everyone gets statlocks and they are changed ever dressing change (when I think about it the skin was clear under them also).

    It just keeps coming back to something in the dang kits and seemed to get worse the more times those particular kits were used. I received another case this week with a different lot number that I've already put into use. It will be interesting to see what happens.
  11. 0
    Thanks for your responses. Actually, there have been some significant rashes with a couple of the nurses. We have repeatedly reminded them to allow the area to dry for at least a minute. Honestly, the company I work for uses a dressing kit with the company logo on it. And that it is made in Mexico.
    We do usually switch either to a different kit ie Excel (alcohol/betadine mix) or the good ole' fashioned alcohol and betadine. OR we switch to a different type of dressing like IV 3000 or Opsite. We never switch both at the same time so as to see which was perhaps the culprit.
    well, will continue to do as we have as it sounds like we are doing everything alright. And as for the CDC recommendations. HMMMM not sure how much I buy into chloraprep being better than alcohol and betadine. Line infections still occur. And not sure how much they have decreased with the chloraprep. So, many things come into play when considering outcomes.
  12. 0
    Have to disagree on Povidone Iodine being better...there is WAY to much research that proves otherwise..there is a reason it is the recommended insertion prep and dressing change cleansing agent of choice. remember that the use of CHG for this purpose really only covers extrinsic sources of infection. Nursing researchers are beginning to address new an innovative ways to reduce the intrinsic sources Most Healthcare organizations do and should base their nursing care on the current standard. In your case, I would also consider changing the TSM dressing.. they have many different properties and you may want to try one that has a high MVP rate. For example, one of Tegaderms products is made for very diaphoretic patients I think its HP and it was sticking awfully to our poly catheters so we switched it. We also good luck with Op site 3000. You really need to look at the dressing material as well including whatever tape you use to border. There are many TSMs that come with a border that work really well and the patients arm does not look like a Christmas package when I am done. I personally do not like to border unless I have to as I find all that tape does irritate the skin as many glues in the products will. I can honestly say we have not had any problems with the CHG and we use the same dressing kit manufacturer that you stated. Could it be that you got a batch that was concentrated or something. We scrub a huge surface as our prep and have not had any problem with that either..and for that one we have the blue skin tint in it. You may be actually covering most of the TSM with the border and not allowing it to work as the semi-permeable membrane that it is...if too much of it is covered it can not breath, so to speak or wick the moisture away and that will just sit on the skin and irritate it.


Top